Drugs (medicine) and flying

Reply

Old Jan 10, 19, 1:30 am
  #1  
Original Poster
 
Join Date: Sep 2015
Programs: MP
Posts: 219
Drugs (medicine) and flying

I once had to fly a long 13 hour segment after having an arm surgery, so doc packed me some Norco, which is a type of opiates (basically, morphine) for pain reliefs. I took some after surgery and found out that one of the side effects is that it kind of knocks you out pretty good, which sounds perfect for the a long flight.

Long story short, I popped some, got a good night's sleep.... for about 1 hour before came one of the worst headaches I've ever had in my life. Soon I was split between nauseating in my seat and hurling in the lavatory. I was so dehydrated and hypoglycemic due to the lack of food, but putting anything near my mouth triggered even stronger urge to hurl.

A doctor passenger on board told me that it's likely that the air pressure in the cabin completely messed up the dose of morphine. However, by then there was little I could do so I spent the remainder of the flight counting the remaining minutes before I could be released from the hypobaric hell. After landing I barely managed to drag my lifeless corpse through airport and across town and continued to be in agony for the next few days.

Has anyone ever had similar "drugging" experiences? Is there any other kind of medication that don't mix well with flying that I should keep an eye out in the future?
pon18n is offline  
Reply With Quote
Old Jan 10, 19, 1:38 am
  #2  
 
Join Date: Oct 2015
Location: NT Australia
Programs: QF gold-> platinum
Posts: 197
Not sure about the pressure messing up the dose of morphine but...

Norco is hydrocodone. Bloody strong opiate. Highly emetogenic at the best of times.

The air you’re breathing on the plane is at a lower pressure which reduces the amount of oxygen in your blood. Opiates cause respiratory depression which will only accentuate this effect.

Added to the fact that you’ll be relatively more dehydrated (because of the lower cabin humidity, amongst other things), it strikes me as a bad idea all round to be taking this to help you sleep

If you need help with getting sleep on planes, the best plan is to see your doctor for something appropriate

edit: typo on drug generic

Last edited by nancypants; Jan 10, 19 at 2:50 am
nancypants is offline  
Reply With Quote
Old Jan 10, 19, 2:34 am
  #3  
 
Join Date: Jun 2011
Location: SFO
Programs: AA, UA lowly commoner
Posts: 653
I have no medical credentials and no idea whether this makes any difference to the issue at hand, but Norco is hydrocodone (a codeine derivative), not hydromorphone (a morphine derivative; brand name Dilaudid). They're both strong opiates, but my layperson's understanding is that hydromorphone is stronger. I know this only because a close relative has Stage 4 cancer, and even he treats his Norco gingerly and takes it only for pain relief.
nancypants likes this.
Giggleswick is offline  
Reply With Quote
Old Jan 10, 19, 2:46 am
  #4  
 
Join Date: Dec 2009
Location: New York, NY
Programs: UA, SPG, Hilton Gold, Hyatt (Lifetime Diamond downgraded to Explorist)
Posts: 6,258
Norco is Hydrocodone with a lower dosage of APAP than its cousin Vicodin. Hydromorphone is far more potent as is morphine.

Your intentions may have been good but it's a bad idea anyways. Planes are low humidity, low pressure atmospheres which only compounds how your body will be affected by a medication. That is one reason that I often travel with a frozen bottle of water in my bag as it melts I have some cold water to drink without bothering an FA. On QR I asked for a full bottle of water and was given a 1 liter bottle which was surprising but good for me.

Speak with your doctor about some proper routes to make longhaul flights more comfortable. Many start with OTC products such at Melatonin or something with Diphenhydramine (the active ingredient in Benadryl, many sleep aids & ZZZquil). You can try them when not traveling to get an idea of their efficacy. From there your and your doctor can decide what is best which may include a small dosage of a Benzodiazepine or other sedative. Be sure to try them before flying to know how your body reacts in general..

Personally I think avoiding such medications as Ambien or Lunesta as they are designed to keep one asleep for at least a few hours and can have a drug "hangover".

TLR, talk to your doctor it won't be their first time with this kind of situation.
nancypants likes this.
Yoshi212 is offline  
Reply With Quote
Old Jan 10, 19, 10:57 am
  #5  
Moderator: Delta SkyMiles, Luxury Hotels, TravelBuzz! and Italy
 
Join Date: Oct 2001
Location: Los Angeles
Posts: 24,938
Please continue to follow this thread in the Travel Health and Fitness Forum
Obscure2k
TravelBuzz Moderator
obscure2k is offline  
Reply With Quote
Old Jan 10, 19, 1:08 pm
  #6  
Original Poster
 
Join Date: Sep 2015
Programs: MP
Posts: 219
Originally Posted by nancypants View Post
If you need help with getting sleep on planes, the best plan is to see your doctor for something appropriate
My first intention was not for the purpose of sleeping, but I just got out of surgery and a lot of pain was still involved. At the point I had been taking Norco for pain reliefs for a few days with no side effects besides drowsiness. I took another dose before the flight.

While on the flight, I started having headaches and trouble of sleeping. I figured I could keep trying to fight the headaches the entire time, or pop another dose that might knock me out for the remainder of the time.

Looking back at it, it seemed as if that may have a lot to do with the morphine speaking and making that decision. I was not aware of the complications with cabin pressure at the time and I was clearly not having any severe side effects on the ground. The doctor also knew I was traveling but did not give me any specific instructions regarding the plane.

Looking back at it, did I regret taking it? Hell yeah. The (vague) memory of it still haunts me. But given what I knew at the time? I probably would've made the same mistake, possibly with the help of decision being impaired by the drugs.

Opiates and high altitude don't mix. I learned that the hard way . I wish someone else had told me this sooner.
pon18n is offline  
Reply With Quote

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are On
Refbacks are Off


Thread Tools
Search this Thread
 
  • Ask a Question
    Get answers from community experts
Question Title:
Description:
Your question will be posted in: